Alert archive / Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 8, NWS Blacksburg, VA

June 8, 2021Montgomery County, Roanoke County, City of Salem, Virginia

NWS Blacksburg, VA issued this areal flood warning at Jun 8, 2021, 5:41 PM EDT for Montgomery County, Roanoke County, City of Salem, Virginia. It was in force for 3 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 5:41 PM EDT (21:41 UTC)
Expired
Jun 8, 2021, 5:44 PM EDT
In force
3 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Salem, VA, Montgomery County, VA, Roanoke County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WGUS41 KRNK 082141
FLWRNK

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Blacksburg VA
541 PM EDT Tue Jun 8 2021

VAC121-161-775-090345-
/O.NEW.KRNK.FA.W.0008.210608T2141Z-210609T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery VA-Roanoke VA-City of Salem VA-
541 PM EDT Tue Jun 8 2021

The National Weather Service in Blacksburg has issued a

* Flood Warning for...
  Northeastern Montgomery County in southwestern Virginia...
  West Central Roanoke County in west central Virginia...
  The Northwestern City of Salem in west central Virginia...

* Until 1145 PM EDT Tuesday.

* At 541 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2 and 3 inches of rain have fallen.

Some locations that will experience flooding include...
  Blacksburg, Salem, Shawsville, Elliston-Lafayette, Bradshaw, 
  Glenvar and Elliston.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3721 8040 3734 8020 3732 8004 3732 8002
      3713 8026 3715 8037

$$

SK
1 follow-up statement
442 
WGUS81 KRNK 082144
FLSRNK

Flood Statement
National Weather Service Blacksburg VA
544 PM EDT Tue Jun 8 2021

VAC121-161-775-082154-
/O.CAN.KRNK.FA.W.0008.000000T0000Z-210609T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery VA-Roanoke VA-City of Salem VA-
544 PM EDT Tue Jun 8 2021

...FLOOD WARNING FOR NORTHEASTERN MONTGOMERY AND WEST CENTRAL 
ROANOKE COUNTIES AND THE NORTHWESTERN CITY OF SALEM HAS BEEN 
REPLACED WITH A FLASH FLOOD WARNING...

LAT...LON 3721 8040 3734 8020 3732 8004 3732 8002
      3713 8026 3715 8037

$$

SK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Jun 8, 2:00 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
200 PM EDT Tue Jun 8 2021

.SYNOPSIS...
Our area will remain between low pressure over the upper
Mississippi Valley and high pressure over the southeastern
states through Wednesday, keeping us in a humid airmass with
scattered storms. A front approaches Thursday night into Friday
from the north, which will increase our coverage of showers and
storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 110 PM EDT Tuesday...

With a humid air mass in place, isolated showers have formed
along a few mountain ridges late this morning. These showers
will move to the northeast this afternoon. More areal coverage
of showers and thunderstorms are expected through the afternoon,
fading during the evening cool down.

Can not rule out an isolated strong to severe storms today, but
the primarily threat will be localized flash flooding. PWAT
values are running 1.5 to 2.0", and mean storm motion around 10
kts or less, will likely produce rainfall rates of 4-6 inches
per hour in stronger storms. With such a disorganized pattern,
not really enough to hang a hat on for flash flood watch
potential. Another limiting factor today is that we remain under
the influence of the upper level ridge over the southeastern
states. As most models are showing limited upper support with
maybe some weak vorts moving across, but most showing subsidence
aloft.

Temperatures this afternoon will range from the upper 70s to
mid 80s across the mountains and mid to upper 80s east of the
Blue Ridge.

As been the case the last couple of nights, storms will fade
this evening. Areas that see rain today, will likely have patch
dense fog overnight night into Wednesday morning. Fog is also
likely in river valleys.

The region will remain sandwiched between an upper level ridge
over the southeastern states and an upper low drifting over the
upper Mississippi Valley Wednesday. The combination of weak
short waves and diurnal heating will keep the threat for
afternoon and evening showers and thunderstorms. The environment
will basically be unchanged Wednesday with isolated strong
storms produce high rainfall rates and localized flash flooding.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 130 PM EDT Tuesday...

Humid and warm weather to continue with daily chances of
thunderstorms.

Will likely still be dealing with some thunderstorms Wednesday
night, eventually diminishing overnight. Should see another
resurgence of fairly widespread rain and storms Thursday as a weak
upper-level low begins to approach from the west. Steering flow is
rather weak, along with high PWAT values over 1.5" would allow for
storms to be efficient rainfall producers. Although antecedent
conditions are still generally dry, would still need to monitor for
localized flooding issues. Expecting storms to begin to weaken after
sunset with loss of heating and instability.

More of the same again for Friday as the once closed low approaches
as an open wave. Another round of afternoon downpours and storms
appears to be likely. Better dynamics associated with the incoming
upper-level wave may allow for slightly more storm organization with
the main threat being wind and heavy rainfall/localized flooding.

Being well entrenched into the humidity, expect overnight lows to
remain mild and daytime highs generally in the upper 70s to low 80s
with afternoon convection and cloud cover limiting heating.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 145 PM EDT Tuesday...

Few showers and storms still possible, but trending slightly drier
for the first of next week.

Slow moving upper-level wave still progressing through on Saturday,
so still may have some afternoon rain and storms. Guidance
indicating large scale ridging setting in for the desert southwest
with a trough in the east by Monday. May not be completely dry, but
rainfall will be rather isolated through Tuesday.

Temperatures over the weekend a few degrees below normal, trending
to near normal for the first of next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 115 PM EDT Tuesday...

The airmass and environment remains unchanged over the past
couple of days. Therefore, we will likely see a repeat of
afternoon showers and thunderstorms, mainly over the mountains.
Since coverage and timing of convection is questionable, will
keep mention of weather as vicinity and amend as needed.

For this evening, storms will wane with loss of heating, which
will lead to potential overnight fog and lower cigs at all
sites, with higher confidence from BCB to LWB for sub-MVFR
conditions. Fog is expected to lift by mid morning. Another
round of storms are possible tomorrow, starting around 10am-11am
across the mountains

Extended Aviation Discussion...

This daily threat of showers/storms mainly afternoon/evening
will persist through the end of the week. Best threat will be in
the mountains, but more coverage will be likely by Friday into
Saturday as a backdoor front moves into the mid-Atlantic. So
outside of late night fog and storms with sub-VFR, expect VFR
through the period.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, Jun 8, 4:22 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
422 AM EDT Tue Jun 8 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-090830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
422 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rain from showers and thunderstorms could cause localized flash
flooding mainly Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 2:38 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Tue Jun 8 2021

VAZ022-033-081915-
Franklin-Roanoke-
238 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANOKE AND
NORTHEASTERN FRANKLIN COUNTIES...

At 237 PM EDT, a strong thunderstorm was located over Wirtz, or over
Boones Mill, moving east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Boones Mill...
Burnt Chimney...
Western Smith Mountain Lake...
Wirtz...
Roanoke Mountain...
Northwest Smith Mountain Lake...
and Westlake Corner.

LAT...LON 3722 7984 3723 7982 3721 7980 3722 7979
      3723 7979 3723 7978 3720 7978 3720 7976
      3719 7976 3719 7973 3703 7967 3707 7999
      3720 7999 3724 7985
TIME...MOT...LOC 1837Z 257DEG 5KT 3712 7991

BMG
Special weather statement, Jun 8, 3:09 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
309 PM EDT Tue Jun 8 2021

VAZ015-081945-
Grayson-
309 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Mouth Of
Wilson. The storm is nearly stationary. Another storm was located
near Independence, also nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Independence...
Mouth Of Wilson...
Volney...
Rugby...
Bridle Creek...
Baywood...
and Elk Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3667 8145 3678 8102 3664 8095 3656 8099
      3658 8147
TIME...MOT...LOC 1907Z 250DEG 4KT 3661 8134

BMG
Special weather statement, Jun 8, 4:00 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Tue Jun 8 2021

VAZ033-034-044-082045-
Franklin-Bedford-Pittsylvania-
400 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND EAST CENTRAL
FRANKLIN COUNTIES...

At 358 PM EDT, a strong thunderstorm was located over North Shore, or
near Penhook, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Penhook...
Smith Mountain Lake State Park...
Pittsville...
Union Hall...
North Shore...
Westlake Corner...
and Southern Smith Mountain Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Smith Mountain lake, get out of the water and
move indoors or inside a vehicle. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

LAT...LON 3696 7935 3699 7969 3714 7970 3716 7939
      3714 7939 3706 7944 3706 7940 3709 7940
      3709 7939 3710 7938
TIME...MOT...LOC 1958Z 272DEG 12KT 3705 7962

SK
Special weather statement, Jun 8, 4:11 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Tue Jun 8 2021

VAZ013-014-082045-
Pulaski-Montgomery-
411 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE
CITY OF RADFORD...

At 411 PM EDT, a strong thunderstorm was located over Dublin, moving
northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Radford...
Pulaski...
Dublin...
Claytor Dam...
Fairlawn...
Mc Coy...
and Claytor Lake State Park.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3719 8078 3720 8071 3722 8068 3725 8056
      3705 8043 3700 8075 3716 8083
TIME...MOT...LOC 2011Z 246DEG 15KT 3713 8071

SK
Special weather statement, Jun 8, 4:41 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT Tue Jun 8 2021

VAZ014-082115-
Montgomery-
441 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT
MONTGOMERY COUNTY...

At 440 PM EDT, a strong thunderstorm was located over Merrimac, or
over Blacksburg, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Prices Fork...
Mc Donalds Mill...
Merrimac...
and Crockett Springs.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3711 8018 3706 8043 3725 8055 3735 8028
TIME...MOT...LOC 2040Z 253DEG 16KT 3720 8042

SK
Special weather statement, Jun 8, 5:01 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
501 PM EDT Tue Jun 8 2021

VAZ014-022-082145-
Montgomery-Roanoke-
501 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT
ROANOKE AND NORTHEASTERN MONTGOMERY COUNTIES...THE CITY OF SALEM AND
THE CITY OF ROANOKE...

At 501 PM EDT, a strong thunderstorm was located over
Elliston-Lafayette, or near Shawsville, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Catawba...
Shawsville...
Mc Donalds Mill...
and Hollins.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3741 8006 3737 7996 3732 7986 3722 7985
      3714 8022 3730 8030 3742 8007
TIME...MOT...LOC 2101Z 254DEG 25KT 3722 8024

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:04 PM EDTFlash Flood WarningRNKAlleghany, Bath, Craig, City of Covington4 hr
Jun 7, 9:09 PM EDTSpecial Weather StatementRNKCampbell36 min
Jun 8, 1:01 PM EDTSpecial Weather StatementRNKBedford, Botetourt, Franklin44 min
Jun 8, 1:52 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Campbell, City of Lynchburg38 min
Jun 8, 2:11 PM EDTSpecial Weather StatementRNKGrayson34 min
Jun 8, 2:29 PM EDTSpecial Weather StatementRNKCity of Lynchburg46 min
Jun 8, 2:38 PM EDTSpecial Weather StatementRNKFranklin37 min
Jun 8, 3:09 PM EDTSpecial Weather StatementRNKGrayson36 min
Jun 8, 3:35 PM EDTAreal Flood AdvisoryRNKGrayson115 min
Jun 8, 4:00 PM EDTSpecial Weather StatementRNKBedford45 min
Jun 8, 4:11 PM EDTSpecial Weather StatementRNKPulaski, City of Radford34 min
Jun 8, 4:41 PM EDTSpecial Weather StatementRNKMontgomery34 min
Jun 8, 5:01 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem44 min
Jun 8, 5:08 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem52 min
Jun 8, 5:44 PM EDTFlash Flood WarningRNKMontgomery, Roanoke, City of Salem112 min
Jun 8, 6:08 PM EDTSpecial Weather StatementRNKBotetourt37 min

Nearby

Areal Flood Warnings in Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.